Research has proved that aiming to achieve good blood glucose control over the long term is really important to help prevent developing complications of diabetes in later life. Unfortunately, a side-effect of managing your blood glucose levels very closely is an increased risk of having a hypo. So if you are having unexpected hypos, checking that your insulin regime is right for you is the first step, as the most common cause of unexpected hypoglycaemia is an insulin regime that needs adjusting. If you are on a basal/bolus routine, morning hypos might indicate that the long- or intermediate-acting insulin needs adjusting, while daytime hypos suggest that the rapid- or short-acting insulin is the problem. Night-time hypos could involve either. Your diabetes care team can help you work out the right routine for you.
Missing the bus and having to walk home, getting lost in a strange town or staying out dancing for longer than you intended: these types of unplanned activities could all potentially cause an unexpected hypo, either immediately or even up to 48 hours afterwards. As you cannot reduce your insulin in advance, testing blood glucose frequently and always having fast-acting glucose and carbohydrate snacks with you can help keep levels steady.
Time of the month
The menstrual cycle affects women’s blood glucose levels in different ways, according to research. Some women with type 2 diabetes experience decreased insulin sensitivity during their period, leading to higher levels than usual, while others experience hypoglycaemia. Keeping a detailed diary can help pinpoint patterns that can be planned for.
Swapping to a high-fibre diet – for example, to lose weight or to improve digestion – can cause unexpected hypoglycaemia, especially if you normally eat low-fibre carbohydrates. This is because the insoluble starches in high-fibre foods release less glucose into the blood. Testing blood glucose frequently and adjusting insulin to account for the change in diet will help achieve a better balance.
The dangers of drink
Even one alcoholic drink on an empty stomach – less than you might think – can bring on a hypo or make it worse, so always accompany alcohol with some food. Taking in more alcohol than expected, such as being served a double instead of a single shot, could have the very unwelcome side effect of hypoglycaemia during the night and increase your risk of having a hypo the next day. Snacking throughout the evening, on long-lasting carbohydrate foods such as crisps, and a snack before bed will help prevent hypos after drinking.
A study in which people tested their blood glucose levels after peeling fruit recently showed the importance of thoroughly washing hands before testing, as the researchers found that traces of fruit left on the hands led to recorded glucose levels that were falsely high. Correcting with insulin for a glucose reading that is incorrect could lead to a surprise hypo.
Research has shown that caffeine can intensify the symptoms of having a hypo, although it doesn’t actually cause a hypo by lowering blood glucose levels.
If you have diabetes and are overweight, losing excess weight can improve your health in many ways, such as reducing your risk of heart disease. If you have type 2 diabetes, slimming can also increase your sensitivity to insulin, which could mean you need to inject less. Failing to take this into account and staying with the same insulin dose could lead to an unexpected hypo.
Injection site issues
The amount of insulin cleared from an injection site within 24 hours can vary from 20% to 100% from person to person – and even within the same person. Absorption rates are affected by such factors as where you inject (absorption from the abdomen is most rapid, followed by the arms, thighs and buttocks); how deeply you inject; your body temperature, and how soon you exercise the muscle immediately after injection.